Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 114, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 10, 2009, 9:11 PM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2009, 9:11 PM MDT (03:11 UTC)
- Expired
- Jul 10, 2009, 10:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:00 PM MDT, 8 hours 11 minutes earlier.
Area forecast discussion, Jul 10, 1:00 PM MDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 100 PM MDT FRI JUL 10 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY... MAIN DIFFICULTY WILL CONTINUE TO BE CONVECTION AND WHETHER OR NOT IT WILL OCCUR THIS EVENING AND AGAIN SATURDAY. CAPPING INVERSION REMAINS IN PLACE AND LATEST SOUNDING AND EXPECTED TEMPERATURES NOT INDICATING THAT IT WILL BREAK. AREA OF LOW CLOUDS OVER THE PANHANDLE NOW LIMITING HEATING WHILE MUCH OF WY CLEAR ATTM. SOME HIGH CLOUDS ADVECTING NORTHWARD ACROSS COLORADO TOWARD CWA HOWEVER AS UPPER LEVEL MOISTURE INCREASES IN SW UPPER FLOW. WILL LEAVE LOW POPS IN PLACE FOR NOW IN CASE SOMETHING FIRES OVER THE LARAMIE RANGE AND DRIFTS EAST THIS EVENING. OTHERWISE LOW LEVEL MOIST UPSLOPE FLOW WILL LIKELY LEAD TO ANOTHER DECK OF LOW CLOUDS AND PATCHY FOG LATER TONIGHT OVER MUCH OF THE AREA EAST OF THE MTNS WHICH WILL PERSIST INTIO SATURDAY MORNING. SOMEWHAT BETTER CHANCE FOR CONVECTION SATURDAY AS MOISTURE INCREASES AND WEAK WAVE MOVES INTO THE REGION BUT SOUNDINGS STILL DEPICTING A SIGNIFICANT CAP. LITTLE CHANGE SEEN FOR SUNDAY AS AREA WILL REMAIN UNDER MOIST WSW UPPER FLOW ALONG NORTHERN PERIPHERY OF UPPER HIGH OVER THE SOUTHERN ROCKYS. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY... THE UPPER LEVEL RIDGE WILL REMAIN OVERHEAD SUNDAY NIGHT INTO MONDAY WITH A STRONG THERMAL RIDGE AXIS CENTERED OVER THE FORECAST AREA. ALTHOUGH THE WARMTH PRODUCED BY THE RIDGE WILL CREATE CONVECTIVE INHIBITION LATE SUNDAY...THERE APPEARS TO BE ENOUGH SURFACE HEATING TO OVERCOME THE CAP BY THE EARLY EVENING HOURS. THEREFORE WILL CONTINUE TO KEEP THE INHERITED CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. MONDAY WILL LIKELY BE THE WARMEST DAY OF THE WEEK WITH 700 MB TEMPERATURES APPROACHING 17 DEGREES CELSIUS OVER THE AREA AND COMPRESSIONAL WARMING EXPECTED AHEAD OF AN APPROACHING COLD FRONT. AHEAD OF AND ALONG THE COLD FRONT MONDAY AFTERNOON THE GFS BUFKIT SOUNDINGS ARE INDICATING IMPROVED CHANCES FOR SHOWERS AND THUNDERSTORMS. HAVE THEREFORE INCREASED PRECIPITATION CHANCES DURING THIS PERIOD TO ABOVE CLIMATOLOGICAL VALUES. THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA MONDAY EVENING...PRODUCING COOLER CONDITIONS FOR TUESDAY AND WEDNESDAY ALONG WITH PRODUCING A GENERALLY STABLE ENVIRONMENT. THIS WILL KEEP SHOWERS AND THUNDERSTORMS OUT OF THE FORECAST THROUGH EARLY THURSDAY. LOW LEVEL MOISTURE WILL MAKE A RETURN TO THE NORTH AS THE SURFACE HIGH IS REPLACED BY A LEE TROUGH LATE WEDNESDAY. THIS SURFACE LEE TROUGH WILL BE THE FOCUS FOR INCREASED CONVERGENCE THURSDAY AND WILL ACTUALLY SHIFT EASTWARD AS A WEAK COLD FRONT THURSDAY EVENING. && .AVIATION... LOW LEVEL MOIST UPSLOPE WILL LIKELY RESULT IN ANOTHER AREA OF LOW CLOUDS AND PATCHY FOG LATER TONIGHT INTO SATURDAY MORNING EAST OF THE MTNS WITH CONDITIONS LOWERING TO MVFR/IFR IN THAT AREA. SLOW IMPROVEMENT SATURDAY MORNING. VFR CONDITIONS EXPECTED ELSEWHERE THROUGH SATURDAY. && .FIRE WEATHER... NO CONCERNS SEEN OVER THE NEXT COUPLE DAY WITH RELATIVE HUMIDITIES EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS AND FUELS GENERALLY GREEN. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...RE LONG TERM...CARPENTER
Hazardous weather outlook, Jul 10, 10:30 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1030 AM MDT FRI JUL 10 2009 NEZ001>003-019>021-054-055-WYZ060-067>070-111130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1030 AM MDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND PART OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP OVER THE PLAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND SPREAD EAST INTO THE NEBRASKA PANHANDLE BY EVENING. A RELATIVELY WARM LAYER OF AIR ALOFT MAY HINDER STORM FORMATION HOWEVER. A FEW OF THE THUNDERSTORMS MAY BECOME STRONG IF THEY CAN OVERCOME THE EFFECTS OF THIS WARM LAYER AND PRODUCE HAIL AND GUSTY WINDS. THE STORMS WILL END BY LATE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATE THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-061>066-111130- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- 1030 AM MDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ONLY A FEW WEAK THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jul 10, 7:17 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 PM MDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST CHADRON 42.83N 103.00W
07/10/2009 M66 MPH DAWES NE ASOS
&&
DDEALLocal storm report, Jul 10, 7:28 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
728 PM MDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 2 E CHADRON 42.83N 102.96W
07/10/2009 E0.50 INCH DAWES NE TRAINED SPOTTER
HAIL MARBLE TO DIME SIZE.
&&
DDEALSpecial weather statement, Jul 10, 8:25 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 825 PM MDT FRI JUL 10 2009 WYZ067-068-110330- GOSHEN-PLATTE- 825 PM MDT FRI JUL 10 2009 ...A LONE STRONG STORM JUST EAST OF CHUGWATER... AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF CHUGWATER...OR 26 MILES SOUTHEAST OF WHEATLAND...MOVING EAST AT 20 MPH. THIS STORM WILL PRODUCE HEAVY RAIN...HAIL UP TO PENNY SIZE...AND WINDS TO 40 MPH AS IT MOVES EAST ALONG STATE HIGHWAY 313 ACROSS SOUTHWEST GOSHEN COUNTY THROUGH 915 PM.
Local storm report, Jul 10, 8:31 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
831 PM MDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 5 N CHADRON 42.90N 103.00W
07/10/2009 E0.25 INCH DAWES NE PUBLIC
HAIL WAS REPORTED LARGE ENOUGH TO BREAK A WINDSHIELD.
&&
DDEALSpecial weather statement, Jul 10, 9:03 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 903 PM MDT FRI JUL 10 2009 WYZ068-110345- GOSHEN- 903 PM MDT FRI JUL 10 2009 ...A COUPLE OF STRONG STORMS IN SOUTHERN GOSHEN COUNTY... AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HAWK SPRINGS...OR 31 MILES SOUTHWEST OF TORRINGTON...MOVING EAST AT 20 MPH. ANOTHER SLIGHTLY WEAKER STORM WAS LOCATED ABOUT 5 MILES SOUTHWEST OF TORRINGTON MOVING NORTHEAST AT 25 MPH. IT WILL BE IN THE TORRINGTON AREA BY 910 PM. HEAVY RAIN...HAIL UP TO PENNY SIZE...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS AS THEY MOVE ACROSS SOUTHERN GOSHEN COUNTY THROUGH 945 PM.
Local storm report, Jul 10, 9:10 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
910 PM MDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 8 N CHADRON 42.94N 103.00W
07/10/2009 E2.75 INCH DAWES NE PUBLIC
THE HAIL BROKE SEVERAL AUTO AND HOME WINDOWS.
&&
DDEALThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 45 min |
| Jul 10, 6:00 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Sioux | 43 min |
| Jul 10, 6:38 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 41 min |
| Jul 10, 7:10 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 42 min |
| Jul 10, 11:18 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 57 min |
| Jul 11, 12:08 AM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 49 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.